Multiple Sclerosis Community
MS and Antidepressants
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

MS and Antidepressants

I would appreciate feedback on the use of Antidepressants in those of you with MS.

My Neuro put me on Effexor XR about 6 months ago when I was first DXed with MS.  My last check up I asked to go off and he told me to wait another 6 months.  I was never depressed, but did have some severe anxiety attacks early on when I was being DXed.  I realixe that one of the indications for Effexor is GAD (General Anxirty Disorder), but I don't think I have that either.  So why keep taking it?

The Side Affects are worse that whatever it could be helping with:

Pros -
not as moody, rarely get mad
seems to control some of the snapping and buzzing

Cons -
slowed mental processing - difficulty mult-tasking
difficulty cumming
mild persistent headaches and pain behind left eye
sweating. profuse sweating particulary in the morning 2-3 hours after awakening
weight gain
sleep disturnaces - difficulty falling asleep

I lowerd my dosage from 75mg to 37.5mg a day and that has helped reduce the headaches and thinking issues.  But I want to go off entirely.

Just curious of everyones experience with these ADs
Related Discussions
3 Comments Post a Comment
Blank
228463_tn?1216765121
Hi and welcome to this forum!  I have been on Zoloft for depression since 1998 and have tried to go off 3-4 times for 3-4 months each and have always ended up extremely depressed and thinking things I should not.  Antidepressants were made for people like me.  Sometimes I think Doctors use these as bandaids instead of waiting to see if diet, excercise and talking to someone could help.  It sounds like you are ready to try going off totally.  Ask your doctor what he/she thinks.  I understand the side effects and have learned that unfortunately they have to be a part of my life.  It doesn't sound like they have to be part of yours, at least I hope not.

Take care!
Kristin  
Blank
147426_tn?1317269232
Hi, Jon.  I want to thank you r your story on the Road to Diagnosis thread.  It is articulately wrtitten and I really hope you stick around.  We can use the voice of another who has been down the road a piece and is well read on what's happening in MS.  I know you are very active in the General Neuro Forum, but I'd love to see you here, too.

I am not in favor of any med which causes more or worse problems than it was intended to solve.  Newly diagnosed MS'ers have anxiety which may be very appropriate to their current state.  You may need to tell your doc you want off.  Period.  I do recommend the taper if you decide to stop it.  The withdrawal from many of the AD's can be dreadful.

I also need to caution you that some of the SA (side effects?) you are reporting could be from the MS itself, even if they began co-incidentally right after you started the Effexor.  Specifically the mental fog and difficulty multitasking (which is one of the most common complaints on this board) and the headaches and eye pain.  MS'ers have a higher incidence of HA than the gen'l population.  ooops.  I just read that these two improved with the lower dose....'my bad!

I am on Effexor XR and have been for a few years.  I have chronic depression which it does help.  It also completely controls my hot flashes and my migraines.  Both of which are "vascular instability" issues.  That possibly accounts for the abnormal sweating you do.  Add to that the horrendous withdrawal when I tried to go off.  Some buzzing, electrical shocks, but severe hot and cold running sweats.  Big mama of a hotflash, followed immediately by hard, shaking chills.

I never noticed any particular side effects.

I think each person needs to be evaluated for something like an GAD, or AD on a very individual basis.  It sounds to me like you would feel better off the Effexor.  To taper further than the 37.5mg, (and I, of course, am  not recommending this...) you can open the capsule and pour out about half the contents for a couple weeks before stopping completely.  Yes, but you should tell your doc that you're doing it.

Again, welcome.  Quix
Blank
Avatar_m_tn
Thanks for both of your comments.  I tried to get off it a month ago and failed.  I too had hyper sweating, over heating and had these spells of electrical zaps all throughout my body, I went back on after my wife and daughter told me I was intolerable.  But that was cold turkey, now I'm weaning myself down.

I really appreciate the camaraderie here.  Sometimes I cry when I read these posts.  Kinda would be neat to meet you guys/gals someday.

Planning on hanging around, and as you probably noticed I don't have a problem chiming in.

Jon
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
Avatar_f_tn
Blank
essdipity
667078_tn?1316004535
Blank
HVAC
Durham, NC
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
987762_tn?1331031553
Blank
supermum_ms
Australia